Alert archive / Michigan / Red Flag Warnings in 2006

Red Flag Warning 6, NWS Gaylord, MI

May 24, 200622 counties in Michigan

NWS Gaylord, MI issued this red flag warning at May 24, 2006, 11:48 AM EDT for 22 counties in Michigan. It took effect at May 24, 2006, 12:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2006, 11:48 AM EDT (15:48 UTC)
In effect from
May 24, 2006, 12:00 PM EDT
Expired
May 24, 2006, 7:19 PM EDT
In force
7 hr
Issued by
NWS Gaylord, MI
All 22 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 21 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 3.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2006-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2006-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2422 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KAPX 241548
RFWAPX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1148 AM EDT WED MAY 24 2006

...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EVENING...

.GUSTY SOUTH WINDS AHEAD OF AN APPROACHING FRONTAL BOUNDARY ACROSS THE
NORTHERN PLAINS...WILL USHER IN VERY WARM TEMPERATURES INTO THE LOWER
80S. WITH THESE TEMPERATURES IN PLACE AND DAYTIME MIXING...RELATIVE
HUMIDITY VALUES WILL FALL BELOW 25 PERCENT THIS AFTERNOON.

MIZ016>036-041-042-250100-
/O.NEW.KAPX.FW.W.0006.060524T1600Z-060525T0100Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA...
FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
1148 AM EDT WED MAY 24 2006

...RED FLAG WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM EDT THIS EVENING. 

WINDS THIS AFTERNOON AND EVENING WILL INCREASE TO BETWEEN 15 AND
20 MPH WITH HIGHER GUSTS. IN ADDITION...TEMPERATURES WILL WARM INTO
THE LOWER 80S WITH RELATIVE HUMIDITY VALUES DROPPING BELOW 25
PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

KAS
1 follow-up statement
000 
WWUS83 KAPX 242319
RFWAPX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
719 PM EDT WED MAY 24 2006


MIZ016>036-041-042-250030-
/O.CAN.KAPX.FW.W.0006.000000T0000Z-060525T0100Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA...
FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
719 PM EDT WED MAY 24 2006

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE RED
FLAG WARNING. 

A BROKEN BAND OF SHOWERS HAS MOVED THROUGH NORTHERN LOWER MICHIGAN
AND MOISTURE IS ON THE INCREASE. THIS HAS ALLOWED TEMPERATURES TO
DROP INTO THE 60S AND LOWER 70S...AND HUMIDITIES TO RISE BETWEEN
35 AND 55 PERCENT ACROSS MOST OF THE REGION. ALSO...WINDS HAVE
SUBSIDED TO THE 5 TO 15 MPH RANGE...WITH ONLY A FEW GUSTS AROUND
20 MPH REMAINING. CRITICAL FIRE WEATHER CONDITIONS HAVE ENDED. 
THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELLED.

$$

SMD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at May 24, 10:39 AM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 24, 10:39 AM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1039 AM EDT WED MAY 24 2006

.UPDATE...SURFACE/RUC/SATELLITE ANALYSIS THIS MORNING CONTINUES TO
SHOW A BAND OF HIGH TO MID LEVEL CLOUDS SLOWLY EXITING NORTHEAST AND
EASTERN UPPER MICHIGAN. BEHIND THESE CLOUDS...SKIES HAVE CLEARED OUT
TO YIELD PARTLY TO MOSTLY SUNNY SKIES. A SECOND BAND OF HIGH TO MID
LEVEL CLOUDS...ASSOCIATED WITH WAA AHEAD OF THE APPROACHING
BOUNDARY...STRETCHES FROM WESTERN UPPER MICHIGAN...SOUTH THROUGH
EASTERN WISCONSIN AND WILL SLOWLY WORK TOWARDS THE AREA THIS
AFTERNOON. SOME SHOWERS HAVE BEEN SEEN ACROSS EXTREME SOUTHEASTERN
WISCONSIN UNDERNEATH THIS BAND OF CLOUDS. THIS BAND OF SHOWERS
SEPARATE DRIER AIR (DEWPOINTS IN THE MID TO UPPER 30S) FROM MORE
MOIST AIR (DEWPOINTS IN THE UPPER 40S TO LOWER 50S). OTHER SHOWERS
AND EVEN SOME THUNDERSTORMS CONTINUE TO MOVE OUT ACROSS LAKE WESTERN
LAKE SUPERIOR. WITH A VERY SLOW INCREASE IN LOWER LEVEL MOISTURE
EXPECTED THIS AFTERNOON...CLOUDS MAY INITIALLY BEGIN TO FALL APART
AS THEY BEGIN TO CROSS LAKE MICHIGAN. EXPECT SKIES TO BE PARTLY TO
MOSTLY SUNNY FOR THIS AFTERNOON. WILL KEEP POPS IN FOR LATE
AFTERNOON ONLY AROUND MANISTEE...AS THEY WILL BE ON THE NORTHERN
FRINGE OF THE SHOWER ACTIVITY BEGINNING TO CROSS LAKE MICHIGAN. THIS
ACTIVITY WILL REMAIN WELL TO THE SOUTH OF TRAVERSE CITY. WITH SUNNY
SKIES THIS MORNING AND 850MB TEMPS OFF APX SOUNDING THIS MORNING OF
+11C WILL INCREASE TEMPS A FEW DEGREES WITH MAX TEMPERATURES TOPPING
OUT IN THE MIDDLE TO UPPER 70S. TRAVERSE CITY HAD ALREADY REACHED 68
DEGREES BY 10 AM THIS MORNING. ZONES ALREADY OUT.

MARINE...WILL PUT UP SMALL CRAFT ADVISORIES FOR THE LAKE MICHIGAN
SHORELINE FROM MANISTEE...NORTH TO THE STRAITS...AS WINDS WILL BE
INCREASING AND COMBINED WITH COASTAL CONVERGENCE...WILL PRODUCE
GUSTY CONDITIONS THE REST OF THE DAY.

KAS

&&

.PREV DISCUSSION ISSUED AT 409 AM EDT WED MAY 24

MIDNIGHT SURFACE ANALYSIS SHOWED HIGH PRESSURE SOUTHEAST OF THE
STATE ACROSS THE PANHANDLE OF WV.  997MB LOW OVER THE DAKOTAS WITH A
TRAILING COLD FRONT TO THE SOUTH...AND AN AXIS OF 60+ DEW POINTS
AHEAD OF IT STRETCHING INTO SOUTHERN MANITOBA.  EXTENSIVE LINE OF
THUNDERSTORMS ALONG THE BOUNDARY EARLIER HAS DIMINISHED IN
COVERAGE...BECOMING MORE CONCENTRATED ACROSS IA ALONG WITH AN
ASSOCIATED OUTFLOW BOUNDARY/BUBBLE HIGH.  SHARP MID/UPPER LEVEL
RIDGING SEPARATES THE GREAT LAKES FROM CIRCULATION SPINNING ACROSS
THE DAKOTAS.  00Z RAOBS SHOWING STEEP LOW/MID LEVEL LAPSE RATES
ACROSS THE PLAINS IMPINGING UPON THE WESTERN GREAT LAKES (> 7C/KM
700-500MB).  SKIES STARTING CLEAR/PARTLY CLOUDY ACROSS NORTHERN MI
EARLY THIS MORNING IN DRY AIR MASS EAST OF RIDGE AXES (< 40 PERCENT
1000-500MB MEAN RH ON 00Z APX/GRB SOUNDINGS)...GOOD DEAL OF
CONVECTIVE DEBRIS/WARM ADVECTION MID/HIGH CLOUD SPREADING TOWARD THE
FORECAST AREA FROM THE NORTHEAST...ALONG WITH SOME HIGH BASED RADAR
RETURNS OUT OF KMQT.

SHORT WAVE TROUGH OVER THE DAKOTAS LOOKS LIKE IT HAS STOPPED ITS
NORTHWARD MOVEMENT FOR THE MOST PART...WITH HEIGHT RISES ACROSS THE
PACIFIC NORTHWEST EVENTUALLY EXPECTED TO PUSH THIS WAVE ON AN
EAST-SOUTHEAST TRACK ACROSS THE STATE FOR THE END OF THE WEEK.
FORECAST ISSUES IN THE FIRST 12 HOURS OF THE FORECAST WILL DEAL WITH
CLOUD COVER EARLY ON...AND ANY PRECIP CHANCES IN DEVELOPING RETURN
FLOW AHEAD OF UPSTREAM COLD FRONT.  ALSO SOME CONCERN FOR FIRE
WEATHER PARAMETERS.

CLOUD COVER FIRST ISSUE OF THE DAY...LOOKS LIKE MID DECK WILL
OVERSPREAD EASTERN UPPER/MUCH OF NORTHERN LOWER DURING THE MORNING
HOURS...THEN PUSH EAST DURING THE AFTERNOON.  LOWER LAYERS WILL
REMAIN DRY THROUGH MOST OF THE DAY (850-700MB RH BELOW 60
PERCENT)...SO AT THIS POINT NOT EXPECTING CURRENT RADAR RETURNS TO
THE NORTHWEST TO AMOUNT TO MUCH OF ANYTHING REACHING THE GROUND.
BEYOND THAT...WARM/MOIST AIR ADVECTION CONTINUES INTO THE WESTERN
LAKE AHEAD OF COLD FRONT FORECAST TO REACH THE MISSISSIPPI RIVER BY
EVENING.  ALTHOUGH MUCH OF THE CONVECTIVE ACTION EXPECTED TO BE
ALONG THIS BOUNDARY LATER THIS AFTERNOON...LOW LEVEL THETA-E
ADVECTION AND MARGINAL ELEVATED INSTABILITY (925-850MB MUCAPE IN THE
500 J/KG VICINITY) WILL PROBABLY ALLOW FOR SCATTERED SHOWERS/
THUNDERSTORMS AHEAD OF THE MAIN CONVECTION...SOME OF WHICH COULD
REACH FAR SOUTHWEST PORTION OF THE FORECAST AREA BY LATE AFTERNOON.

AS FAR AS FIRE WEATHER IS CONCERNED...AN EXPECTED RETURN OF SOME SUN
THIS AFTERNOON WILL PUSH TEMPERATURES WELL INTO THE 70S.  DEW POINTS
WILL RECOVER WITH SOUTHERLY RETURN FLOW...BUT LIKELY ONLY INTO THE
40S BY LATER AFTERNOON.  THIS COULD PUSH MINIMUM RH VALUES BELOW 30
PERCENT DURING THE AFTERNOON...DEPENDING ON DEGREE OF MOISTURE
RETURN AND IF TEMPERATURES ARE LIMITED BY UPSTREAM DEBRIS
CLOUDINESS.  WINDS WILL ALSO INCREASE FROM THE SOUTH/SOUTHWEST AS
WELL AS GRADIENT TIGHTENS UP...ESPECIALLY ACROSS EASTERN
UPPER/NORTHWEST LOWER WITH STRONGER (20-25KT) WINDS IN MIXED LAYER
CONTRIBUTING TO GUSTINESS.  SO THERE IS SOME CONCERN A FEW LOCALES
COULD REACH RED FLAG CRITERIA...ESPECIALLY IF DEW POINTS STRUGGLE TO
RECOVER ABOVE 45F.  NOT PLANNING ON ISSUING ONE AT THIS JUNCTURE...
BUT WILL BE SOMETHING TO WATCH.

JPB

LONG TERM...LOOKING AT THE MODELS THE THREE MODELS
(GFS/NAM-ETA/NAM-WRF) ARE IN PRETTY GOOD AGREEMENT THROUGH THE 84
HOUR PERIOD. SINCE THE NAM/WRF LOOKED GOOD YESTERDAY, WILL LEAN
TOWARD THAT WITH A BLEND OF THE MAV AND MET NUMBERS FOR
TEMPERATURES.

TONIGHT...THE MAIN ACTION STILL LOOKS LIKE IT IS TO THE WEST, BUT
WITH THE RETURN FLOW, THE SFC MOISTURE WILL INCREASE AND THE 700-500
MB LAPSE RATE MAX MAKES IT INTO THE REGION. EXPECT THAT WITH THE
WEAK ISENTROPIC LIFT THAT A CHANCE OF SHOWERS, AND POSSIBLY THUNDER
IS NOT OUT OF THE QUESTION.

THURSDAY...THE 500 MB LOW APPROACHES THE REGION WITH THE SFC LOW TO
THE WEST OF LAKE MICHIGAN. MOISTURE AT 850 MB INCREASES INTO THE
70-80% RANGE. LOOKS LIKE THAT AS THE COLD POOL MOVES OVER THE REGION
THAT DIURNALLY DRIVEN CLOUDS AND RAIN SHOWERS WILL BECOME PREVALENT.
THE MET NUMBERS ARE IN THE MID 70S WHILE THE MAVS ARE A BIT MORE
CONSERVATIVE AS THE CLOUDS AND LIGHT RAIN WILL KEEP THE TEMPERATURES
DOWN A BIT. NOT TO MENTION THAT THERE WILL BE A NE FLOW, SO LIGHT
CAA WOULD BE EXPECTED AT THE SFC.

THURSDAY NIGHT...THE SFC AND 500 MB LOW BEGIN TO STACK UP OVER LOWER
MICHIGAN. THIS ALLOWS WEAK DYNAMIC LIFT, WITH WEAK INSTABILITY. SO
WILL GO WITH A CHANCE OF RAIN SHOWERS. THE 500 MB LOW LOOKS TO BE
FILLING AS WELL.

FRIDAY...THE LOW TRACKS TO SE AND WITH IT THE RAIN BEGINS TO SINK
TOWARD THE SE AS WELL. BY THE EVENING THE RAIN SHOULD BE OUT OF THE
REGION AS THE LOW IS OVER PENNSYLVANIA. THE MET AND MAV NUMBERS ARE
ABOUT 10 DEGREES LOWER TODAY THAN YESTERDAY WHICH COMES AS NO
SURPRISE AS THE LOW GOES OVERHEAD.

SATURDAY AND BEYOND...HIGH PRESSURE MOVES IN ON SATURDAY AND THE.
PRELIMINARY LONG RANGE MODELS LOOK LIKE THE GOING FORECAST IS CLOSE.

LUTZ
&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 24, 6:07 AM EDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
607 AM EDT WED MAY 24 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-251015-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5 NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
LAKE HURON 5 NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT MI
EASTWARD BEYOND 5 NM OFF SHORE TO US-CANADIAN BORDER-
LAKE HURON/PRESQUE ISLE LT. TO ALABASTER MI EASTWARD BEYOND 5 NM
OFF SHORE TO US-CANADIAN BORDER-
GRAND TRAVERSE BAY/GRAND TRAVERSE LIGHT TO NORWOOD MI-
SEUL CHOIX POINT TO 5 NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5 NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
MANISTEE TO SLEEPING BEAR POINT MI-
LAKE MICHIGAN/MANISTEE MI TO 5 NM WEST OF MACKINAC BRIDGE TO SEUL
CHOIX BEYOND 5 NM OFFSHORE-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER/POINT IROQUOIS TO EASTERN POTAGANNISSING BAY-
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-
LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-
KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-
ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
607 AM EDT WED MAY 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...
LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND
NORTHERN LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MICHIGAN
TONIGHT ACROSS NORTHERN LOWER MICHIGAN. THESE THUNDERSTORMS ARE
NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MICHIGAN
THURSDAY AND THURSDAY NIGHT. THEN...THUNDERSTORMS ARE POSSIBLE
MEMORIAL DAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Red Flag Warnings in Michigan, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.